Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Boise, ID

July 9, 2022Valley County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jul 9, 2022, 5:40 PM MDT for Valley County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2022, 5:40 PM MDT (23:40 UTC)
Expired
Jul 9, 2022, 6:04 PM MDT
In force
24 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Valley County, ID

The radar

The Boise radar (KCBX), 152 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS55 KBOI 092340
SVRBOI
IDC085-100030-
/O.NEW.KBOI.SV.W.0021.220709T2340Z-220710T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
540 PM MDT Sat Jul 9 2022

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  Northwestern Valley County in southwestern Idaho...

* Until 630 PM MDT..

* At 538 PM MDT, a severe thunderstorm was located 6 miles south of 
  McCall, moving east-northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Paddy Flat Work Center and Little Payette Lake around 540 PM MDT.
  Lake Fork Guard Station around 550 PM MDT.
  Poverty Flat Campground around 610 PM MDT.
  Krassel Work Center around 620 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4471 11609 4488 11617 4506 11557 4480 11546
TIME...MOT...LOC 2338Z 252DEG 23KT 4482 11603 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LC
1 follow-up statement
178 
WWUS55 KBOI 100004
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
604 PM MDT Sat Jul 9 2022

IDC085-100013-
/O.CAN.KBOI.SV.W.0021.000000T0000Z-220710T0030Z/
Valley ID-
604 PM MDT Sat Jul 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VALLEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

LAT...LON 4471 11609 4488 11617 4506 11557 4480 11546
TIME...MOT...LOC 0000Z 252DEG 23KT 4487 11581 

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:59 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 9, 1:59 PM MDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Boise ID
159 PM MDT Sat Jul 9 2022

.SHORT TERM...Tonight through Monday night...A weakening trough of
low pressure will slowly track eastward across the northern
Rockies through late Sunday. The flow aloft will transition from
southwest winds today to more of a westerly flow tomorrow. Enough
moisture and instability are present in the southwest flow today
to entice some storms to develop over far NE Oregon and central
Idaho. Storms that develop will be mainly over higher terrain and
will be unlikely to produce much precipitation. As the trough
transitions east, upper level ridging is expected to move in
ushering in continued dry and warming conditions for the first
part of the week.

.LONG TERM...Tuesday through Saturday...A ridge will build in from
the desert southwest through the week continuing warm southwest flow
for the region. Temperatures will steadily increase to 5-10 degrees
above normal on Tuesday and Wednesday. Valley temperatures are
forecast to be in the triple digits on Tuesday and Wednesday, but
clouds and isolated showers on Tuesday night from monsoonal moisture
could lower temperatures. Disagreement between model ensembles keeps
location, timing, and extent of midweek precipitation from the
monsoonal moisture uncertain. A weak shortwave trough will move
through the region late Thursday into Friday, this coupled with
monsoonal moisture will bring another chance of precipitation to the
Boise Mountains and Magic Valley on Friday night. Temperatures will
remain 5-10 degrees above normal through Saturday as southwest flow
continues.

&&

.AVIATION...VFR with scattered mid level and high clouds. Isolated
thunderstorms on Saturday afternoon, mainly in the West Central
Idaho mountains and Baker County, Oregon. Surface winds: generally W-
NW 5-15 kt, except gusts to around 35 kt near thunderstorms. Winds
aloft at 10k feet MSL: SW-W 10-20 kt.

Sunday Outlook...VFR with mostly clear skies. Surface winds: mainly
W-NW 5-15 kt except gusts to around 25 kt in the Snake River Valley
Sunday afternoon.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...MC
LONG TERM....SA
AVIATION.....SA

In the hours before

Special weather statement, Jul 9, 3:01 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Boise ID
301 PM MDT Sat Jul 9 2022

ORZ062-063-092130-
Malheur County OR-Baker County OR-
301 PM MDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of south central Baker
and north central Malheur Counties through 330 PM MDT/230 PM PDT/...

At 300 PM MDT/200 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Malheur City, or 24 miles southeast of Baker City,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rye Valley around 210 PM PDT.
  Durkee, Weatherby and Dixie around 220 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4434 11766 4446 11778 4468 11757 4448 11727
TIME...MOT...LOC 2100Z 226DEG 30KT 4444 11764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MC
Special weather statement, Jul 9, 3:38 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Boise ID
338 PM MDT Sat Jul 9 2022

IDZ011-033-ORZ062-092200-
West Central Mountains ID-Upper Weiser River ID-Baker County OR-
338 PM MDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of northwestern
Washington and southeastern Baker Counties through 400 PM MDT/300 PM
PDT/...

At 337 PM MDT/237 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Sweedes Landing, or 21 miles northwest of Weiser,
moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sweedes Landing around 240 PM PDT.
  McChord Butte around 340 PM MDT.
  Mann Creek Guard Station around 350 PM MDT.
  Sturgill Peak and southern Brownlee Reservoir around 400 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4441 11720 4457 11733 4477 11696 4454 11677
TIME...MOT...LOC 2137Z 239DEG 38KT 4453 11718

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LC
Special weather statement, Jul 9, 3:48 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Boise ID
248 PM PDT Sat Jul 9 2022

ORZ062-092230-
Baker County OR-
248 PM PDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of northeastern Baker
County through 330 PM PDT...

At 248 PM PDT, Doppler radar was tracking a strong thunderstorm near
Little Lookout Mountain, or 19 miles east of Baker City, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Little Lookout Mountain and Love Reservoir around 250 PM PDT.
  Sheep Mountain around 300 PM PDT.
  Richland around 310 PM PDT.
  Sparta around 320 PM PDT.
  Carson, Cornucopia and Halfway around 330 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4495 11696 4458 11739 4468 11760 4509 11728
      4509 11724
TIME...MOT...LOC 2148Z 214DEG 25KT 4469 11744

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LC
Special weather statement, Jul 9, 3:57 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Boise ID
357 PM MDT Sat Jul 9 2022

IDZ011-033-092245-
West Central Mountains ID-Upper Weiser River ID-
357 PM MDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of south central Adams
and central Washington Counties through 445 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm over
McChord Butte, or 20 miles north of Weiser, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mann Creek Guard Station around 400 PM MDT.
  Sturgill Peak around 410 PM MDT.
  Cambridge around 430 PM MDT.
  Goodrich, Pyramid Point and Mesa around 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4457 11640 4443 11709 4454 11715 4456 11715
      4462 11712 4482 11654
TIME...MOT...LOC 2156Z 248DEG 27KT 4455 11704

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

LC

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:38 PM MDTSpecial Weather StatementBOIWashington22 min
Jul 9, 3:57 PM MDTSpecial Weather StatementBOIWashington48 min
Jul 9, 4:09 PM MDTSevere Thunderstorm WarningBOIAdams, Washington51 min
Jul 9, 4:54 PM MDTSevere Thunderstorm WarningBOIAdams, Valley51 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.